Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 69, NWS Grand Forks, ND

June 30, 2019Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 30, 2019, 12:41 AM CDT for Beltrami County, Minnesota. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2019, 12:41 AM CDT (05:41 UTC)
Expired
Jun 30, 2019, 1:15 AM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 205 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 12:58 AM CDTHAIL 11 S Saum, MNA FEW LARGE 2 TO 4 INCH DIAMETER TREE BRANCHES BROKEN DOWN AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 11:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 5.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

546 
WUUS53 KFGF 300541
SVRFGF
MNC007-300615-
/O.NEW.KFGF.SV.W.0069.190630T0541Z-190630T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
1241 AM CDT Sun Jun 30 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  East central Beltrami County in north central Minnesota...

* Until 115 AM CDT.

* At 1240 AM CDT, a severe thunderstorm was located over northeastern
  Lower Red Lake, or 36 miles north of Bemidji, moving east at 40
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Redby, eastern Lower Red Lake, Ponemah, Kelliher, Funkley, Shooks
  and Saum.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4773 9442 4790 9504 4813 9490 4805 9442
TIME...MOT...LOC 0540Z 284DEG 35KT 4800 9489 

HAIL...1.00IN
WIND...60MPH
 
$$

Lynch
1 follow-up statement
506 
WWUS53 KFGF 300558
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
1258 AM CDT Sun Jun 30 2019

MNC007-300615-
/O.CON.KFGF.SV.W.0069.000000T0000Z-190630T0615Z/
Beltrami MN-
1258 AM CDT Sun Jun 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR EAST CENTRAL BELTRAMI COUNTY...

At 1258 AM CDT, a severe thunderstorm was located over Saum, or 34
miles north of Bemidji, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Redby, Kelliher, Funkley, Shooks, Saum, Shotley and southeastern
Lower Red Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4788 9497 4801 9490 4809 9468 4805 9442
      4773 9442
TIME...MOT...LOC 0558Z 284DEG 35KT 4796 9463 

HAIL...1.00IN
WIND...60MPH
 
$$

Lynch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 12:40 AM CDT, 1 minute earlier.

Area forecast discussion, Jun 30, 12:40 AM CDT, 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Grand Forks ND
1240 AM CDT Sun Jun 30 2019

.UPDATE...
Issued at 1240 AM CDT Sun Jun 30 2019

Severe weather threat has ended along and west (ND side) of the
Red River Valley. Radar imagery as of 1230 am shows an west-east
MCS spreading from the Red Lakes west to Thief River Falls. Expect
this complex to continue along the warm sector/instability
gradient slanting southeast across northern MN toward Duluth, MN
overnight, bringing the main threat for severe weather with
potential for damaging wind gusts and large hail. Cannot rule out
some isolated thunderstorms developing out ahead (south) of this
line as well across MN lakes country.

UPDATE Issued at 953 PM CDT Sat Jun 29 2019

Strong capping and lack of strong surface heating (due to
morning/afternoon convection) prevented a significant portion of
the area from destabilizing this evening. Current focus is on an
area of weak surface convergence from Hallock MN to Carrington ND
where new cells have eroded capping sufficiently enough to
maintain updrafts beyond the freezing level. Updated rain chances
to focus on the evolution of this region as it progresses
eastward. However, these storms are moving northeast toward
northwest MN where SPC mesoanalysis shows strong shear and
instability weaken considerably, so may be difficult for semi-
discrete storms to maintain strength long enough to reach severe
limits. Most likely scenario at this point seems to be one in
which storms merging into a MCS with severe wind threat given
strong 850mb jet nosing up the RRV.

UPDATE Issued at 634 PM CDT Sat Jun 29 2019

Updated aviation discussion for 00z TAF issuance.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 350 PM CDT Sat Jun 29 2019

The exiting mesoscale convective complex brought severe weather to
parts of ND and even a little into NW MN this morning/early
afternoon. The rain cooled air from the thunderstorms put a damper
on heating today, thus cancelled the heat advisory for all
counties except the far SW. Severe storms still look to be
likely this evening with a growing tornado threat in the western
zones. The latest Supercell Tornado Parameter (STP) has an area
up to 9 over southcentral ND...and the favorable conditions are
expected to drift east over the next few hours. The SPC has a 10%
tornado area in the far west in their Enhanced Risk. Discrete
supercells are expected right away with hail/wind/tornado all a
concern across eastern ND, esp the Devils Lake to Valley City area.
Models hint the storms may morph into a line and move east...most
likely across the northern Red River Valley and into NW MN.
Although the best chance the line will affect the north...it is
possible the whole area will see this line of storms later
tonight.

Temps stay warm tonight...with lows in the upper 60s. After that a
few showers/storms may affect the far south tomorrow, but most of
the activity should be to the south of the area. Highs will be
mostly in the 80s on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 350 PM CDT Sat Jun 29 2019

The overview is that the large scale pattern over the Northern
Plains will become more westerly early next week as ridge breaks
down and upper low drops out of the Arctic into northern Manitoba
through the first part of the week. Eventually southwest flow will
redevelop for a time, but there is little change in 500 heights, so
temps through the extended will tend to be near (or slightly below)
normal in the upper 70s/lower 80s for highs.

These pattern shifts will keep an active storm track within the
vicinity of our CWA, resulting in several opportunities for shower
and thunderstorm chances through the extended period. A period of
potentially better severe chances is Tue and Tue night where strong
synoptic forcing in the form of an upper jet streak, mid level
shortwave trough, and surface cold front are shown to drop near or
over our CWA. At least elevated instability would be supported with
adequate deep unidirectional shear to suggest the threat of hail and
damaging wind.

Looking ahead to Independence Day and Friday, increasing southwest
flow will raise the possibility for more shower and thunderstorm
activity. Details in these later periods are still uncertain though
and will be refined with time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1240 AM CDT Sun Jun 30 2019

Expect VFR conditions for all TAF sites except KBJI late tonight
and early Sunday AM. As a complex of storms progresses
southeastward (leaving TVF) toward DLH, expect TSRA to affect KBJI
over the next few hours with potential for large hail and
damaging winds. TSRA threat for KBJI ends by 12z, but lingering
MVFR cigs are possible through much of the morning. Other sites
will see a similar trend to KDVL, with anvil overcast cirrus
giving way to mostly clear skies and southeast winds turning
northwest as a cold front passes through late tonight.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...BP
SHORT TERM...Knutsvig
LONG TERM...WJB
AVIATION...BP
Hazardous weather outlook, Jun 29, 6:57 PM CDT, 5 hours 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
657 PM CDT Sat Jun 29 2019

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-010000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
657 PM CDT Sat Jun 29 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Severe thunderstorms are expected to develop across central ND
this evening and move east across eastern ND this evening and
into northwestern MN overnight. Hail over 2 inches in diameter,
damaging winds over 75 mph, and tornadoes are all expected
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible throughout much of the next week
with the best chances on Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required tonight.

In the hours before

Special weather statement, Jun 29, 9:27 PM CDT, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
927 PM CDT Sat Jun 29 2019

MNZ004-005-007-008-300330-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
927 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL...KITTSON
AND SOUTHWESTERN ROSEAU COUNTIES UNTIL 1030 PM CDT...

At 926 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Noyes to near Lancaster to
near Strandquist. Movement was east at 20 mph.

Nickel size hail will be possible with these storms.

Strong thunderstorms will be near...
  Strandquist and Newfolden around 930 PM CDT.
  Lake Bronson around 940 PM CDT.
  Middle River and Lake Bronson State Park around 950 PM CDT.
  Strathcona around 955 PM CDT.
  Haug, Gatzke and Leo around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4883 9619 4839 9567 4834 9646 4878 9690
      4897 9724 4900 9723 4900 9646
TIME...MOT...LOC 0226Z 263DEG 19KT 4908 9727 4880 9678 4844 9636

AM
Special weather statement, Jun 29, 10:38 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1038 PM CDT Sat Jun 29 2019

MNZ004-005-300400-
Kittson MN-Roseau MN-
1038 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KITTSON AND
NORTHWESTERN ROSEAU COUNTIES UNTIL 1100 PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Caribou, or 25 miles west of Roseau, moving east at 50 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pinecreek around 1100 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4893 9556 4878 9629 4899 9653 4900 9648
      4900 9566
TIME...MOT...LOC 0337Z 255DEG 42KT 4896 9631

AM
Special weather statement, Jun 29, 10:39 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1039 PM CDT Sat Jun 29 2019

MNZ005-008-009-300415-
East Marshall MN-North Beltrami MN-Roseau MN-
1039 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...SOUTHWESTERN
ROSEAU AND NORTHWESTERN BELTRAMI COUNTIES UNTIL 1115 PM CDT...

At 1039 PM CDT, Doppler radar was tracking a strong thunderstorm over
Middle River, or 22 miles north of Thief River Falls, moving east at
50 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Middle River around 1040 PM CDT.
  Gatzke around 1100 PM CDT.
  Casperson and Torfin around 1110 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4825 9612 4854 9638 4878 9584 4836 9546
TIME...MOT...LOC 0339Z 255DEG 42KT 4843 9619

AM
Special weather statement, Jun 29, 11:20 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1120 PM CDT Sat Jun 29 2019

MNZ008-009-013-300500-
East Marshall MN-North Beltrami MN-Pennington MN-
1120 PM CDT Sat Jun 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHWESTERN BELTRAMI AND NORTHEASTERN PENNINGTON COUNTIES UNTIL
MIDNIGHT CDT...

At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Espelie, or 21 miles northeast of Thief River Falls, moving east at
45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Espelie around 1125 PM CDT.
  Grygla around 1130 PM CDT.
  Jelle and Carmel around 1140 PM CDT.
  Fourtown and Malcolm around 1145 PM CDT.
  Thorhult around 1150 PM CDT.

Other locations impacted by this storm include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4804 9628 4832 9632 4843 9532 4808 9518
      4802 9579
TIME...MOT...LOC 0420Z 275DEG 41KT 4827 9577

AM
Special weather statement, Jun 30, 12:24 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1224 AM CDT Sun Jun 30 2019

MNZ006-009-016-017-300600-
North Beltrami MN-North Clearwater MN-Lake Of The Woods MN-
South Beltrami MN-
1224 AM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BELTRAMI...SOUTH
CENTRAL LAKE OF THE WOODS AND NORTHEASTERN CLEARWATER COUNTIES UNTIL
100 AM CDT...

At 1224 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Oaks Corner to Upper Red Lake
to Lower Red Lake. Movement was east at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Lower Red Lake and Upper Red Lake around 1225 AM CDT.
  Red Lake and Island Lake in Beltrami County around 1235 AM CDT.
  Otto, Redby and Shotley around 1245 AM CDT.
  Waskish and Nebish around 1250 AM CDT.
  Big Bog State Recreation Area, Blackduck and Kelliher around 100
  AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4765 9451 4787 9533 4815 9503 4842 9510
      4835 9442 4774 9442
TIME...MOT...LOC 0524Z 284DEG 37KT 4833 9499 4814 9494 4791 9518

Lynch
Special weather statement, Jun 30, 12:27 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1227 AM CDT Sun Jun 30 2019

MNZ006-008-009-013-016-300600-
East Marshall MN-North Beltrami MN-Pennington MN-North Clearwater MN-
Lake Of The Woods MN-
1227 AM CDT Sun Jun 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARSHALL...
NORTHWESTERN BELTRAMI...SOUTHWESTERN LAKE OF THE WOODS...EASTERN
PENNINGTON AND NORTHWESTERN CLEARWATER COUNTIES UNTIL 100 AM CDT...

At 1227 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of High Landing, or 26 miles east of Thief River Falls,
moving east at 65 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Grygla, Goodridge, Thorhult, Carmel, Malcolm, High Landing and
Espelie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northwestern Minnesota.

LAT...LON 4787 9530 4792 9558 4793 9558 4794 9568
      4794 9571 4796 9571 4797 9583 4826 9579
      4843 9509 4816 9501
TIME...MOT...LOC 0527Z 270DEG 56KT 4802 9561

Lynch

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 9:27 PM CDTSpecial Weather StatementFGFKittson, Marshall63 min
Jun 29, 10:28 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall32 min
Jun 29, 10:38 PM CDTSpecial Weather StatementFGFRoseau22 min
Jun 29, 10:39 PM CDTSpecial Weather StatementFGFRoseau36 min
Jun 29, 10:55 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall, Roseau50 min
Jun 29, 11:20 PM CDTSpecial Weather StatementFGFPennington40 min
Jun 29, 11:31 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 1 more59 min
Jun 30, 12:24 AM CDTSpecial Weather StatementFGFBeltrami36 min
Jun 30, 12:27 AM CDTSpecial Weather StatementFGFBeltrami33 min
Jun 30, 1:00 AM CDTSpecial Weather StatementFGFBeltrami60 min
Jun 30, 1:15 AM CDTSevere Thunderstorm WarningFGFBeltrami45 min
Jun 30, 1:44 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Pennington, Polk, Red Lake46 min
Jun 30, 1:54 AM CDTSpecial Weather StatementFGFBeltrami51 min
Jun 30, 2:04 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard41 min
Jun 30, 2:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater50 min
Jun 30, 2:41 AM CDTSevere Thunderstorm WarningFGFBeltrami, Hubbard64 min
Jun 30, 3:07 AM CDTSpecial Weather StatementFGFClearwater, Hubbard68 min
Jun 30, 7:30 AM CDTSevere Thunderstorm WarningFGFOtter Tail45 min
Jun 30, 7:53 AM CDTSpecial Weather StatementFGFWadena37 min
Jun 30, 7:58 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena37 min
Jun 30, 8:19 AM CDTSpecial Weather StatementFGFWadena56 min
Jun 30, 8:53 AM CDTSpecial Weather StatementFGFGrant22 min
Jun 30, 8:58 AM CDTSevere Thunderstorm WarningFGFGrant32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.